• Journal Article

Clinical assessment of HIV-associated lipodystrophy in an ambulatory population

Citation

Lichtenstein, K. A., Ward, D. J., Moorman, A. C., Delaney, K. M., Young, B., Palella, F. J., ... Holmberg, S. (2001). Clinical assessment of HIV-associated lipodystrophy in an ambulatory population. AIDS, 15(11), 1389-1398.

Abstract

OBJECTIVE: To identify clinical factors associated with prevalence of fat atrophy (lipoatrophy) and fat accumulation (lipoaccumulation) in HIV-1 infected patients. DESIGN: Evaluation of HIV-1 infected patients seen for routine care between 1 October and 31 December 1998 in the eight HIV Outpatient Study (HOPS) clinics. SETTING: Eight clinics specializing in the care of HIV-1 infected patients. PATIENTS: A total of 1077 patients were evaluated for signs of fat maldistribution. INTERVENTIONS: A standardized set of questions and specific clinical signs were assessed. Demographic, clinical and pharmacological data for each patient were also included in the analysis. MAIN OUTCOME MEASURES: Demographic, immunologic, virologic, clinical, laboratory, and drug treatment factors were assessed in stratified and multivariate analyses for their relationship to the presence and severity of fat accumulation and atrophy. RESULTS: Independent factors for moderate/severe lipoatrophy for 171 patients were increasing age, any use of stavudine, use of indinavir for longer than 2 years, body mass index (BMI) loss, and measures of duration and severity of HIV disease. Independent risk factors for moderate/severe fat accumulation for 104 patients were increasing age, BMI gain, measures of amount and duration of immune recovery, and duration of antiretroviral therapy (ART). The number of non-drug risk factors substantially increased the likelihood of lipoatrophy. If non-drug risk factors were absent, lipoatrophy was unusual regardless of the duration of drug use. CONCLUSIONS: HIV-associated lipodystrophy is associated with several host, disease, and drug factors. While prevalence of lipoatrophy increased with the use of stavudine and indinavir, and lipoaccumulation was associated with duration of ART, other non-drug factors were strongly associated with both fat atrophy and accumulation